Open Access
February, 1985 Random Shuffles and Group Representations
L. Flatto, A. M. Odlyzko, D. B. Wales
Ann. Probab. 13(1): 154-178 (February, 1985). DOI: 10.1214/aop/1176993073


This paper considers random walks on a finite group $G$, in which the probability of going from $x$ to $yx, x, y \in G$, depends only on $y$. The main results concern the distribution of the number of steps it takes to reach a particular element of $G$ if one starts with the uniform distribution on $G$. These results answer some random sorting questions. They are attained by applications of group representation theory.


Download Citation

L. Flatto. A. M. Odlyzko. D. B. Wales. "Random Shuffles and Group Representations." Ann. Probab. 13 (1) 154 - 178, February, 1985.


Published: February, 1985
First available in Project Euclid: 19 April 2007

zbMATH: 0564.60007
MathSciNet: MR770635
Digital Object Identifier: 10.1214/aop/1176993073

Primary: 60B15
Secondary: 20C15 , 20C20 , 60J15

Keywords: group representations , irreducible characters of $S_n$ , limit laws , Random walks on a finite group

Rights: Copyright © 1985 Institute of Mathematical Statistics

Vol.13 • No. 1 • February, 1985
Back to Top